Do I restart prednisone but at what dose?

Hi have managed to come off pred since September last year with no discomfort. Am now experiencing pain again in shoulders and arms, struggling to lift arms up. Taking paracetamol which not really helping. Am presuming PMR back again what dose should I start with the prednisone again. Am so low with this process all over again

17 Replies

oldestnewest
  • Hello Sisterj

    I'm sorry to learn your PMR might be back, that must be very upsetting for you.

    To be honest I'd go to see your GP have some bloods taken & get a confirmed diagnosis, you shouldn't really just start steroids again with consulting someone.

    Very Best Wishes

    Mrs N

  • Hi Sisterj,

    Totally agree with MrsN, although it certainly does sound like PMR, you shouldn't start Pred again without seeing your GP and ruling other things out first.

    As we all know it's a powerful drug, and you can't just take it on the off chance that it's the right one.

  • Sisters,

    I do agree with the others you need medical guidance to go back on Pred. And choose the optimum dose. I hope you have good medics around you. I can imagine your "dismay" at having to start again, but like wildfire it has to be stamped out before you get worse. I may be in a similar situation following a bad flu 4 weeks ago, I just don't seem to be rallying. Made the mistake of going to York for the day, just wandering around with my husband. I ended up almost making a scene because I felt like crying with fatigue and pain. The flu seems to have gobbled up the progress I had made. Good luck and let's hope it's a shorter bout this time.

  • Recognise that effect of wandering around for too long! Get well soon - and until then, REST!!! Play the Precious Princess card!

  • Sorry to hear you've had the flu SheffieldJane hope you pick up soon & it doesn't set you back!

    I had a bad day on Saturday then yesterday l was fine, so cracked on with Holiday Clothes, you just never know but flu for sure takes it out of you.

    Regards

    Mrs N x

  • You wouldn't be the first person to be able to stop pred only for symptoms to reappear within months. If you are able to take action quickly before it gets set in you might get away with just a low dose - but you do need to check with your GP if they mind you trying some pred.

    If it were me I'd ask the doctor if I could start with 5mg, it may work, if not try 10mg. I wouldn't usually advocate working up to the dose you need but I think it may be helpful like this.

    It happened to another lady, almost exactly the same. She went straight to her rheumy who said to try 7.5mg - it did work but she was about to go on holiday so the rheumy said 10mg until after the holiday then back to 7.5mg. She says she now feels totally different about pred - no longer desperate to get off, just accepting of the dose she needs to feel well.

  • I asked for advise last week now again dropped preds to 2mg from 6mg 1mg a month drop ,then in a lot of pain increased to 5 mg didn't do much good so have now increased to 8 mg but still having problems at night legs ,arms,and first thing in the morning and feeling unwell do you thing I should increase again or leave and see

  • You may have to - but you need to see your doctor about it too.

    If you were OK at below 5mg before it does sound as if you have a proper flare going on. You can have a flare in symptoms due to reducing too far or too fast - but you can also have a flare because the activity of the disease has increased. Some doctors might call it a relapse I suppose.

    But tell me a bit more about the night time pain?

  • I have struggled for over 4 years to get below 5mg always had to go back up but going down to 2mg on med advise because there was nothing showing in bloods I think is what's caused this flare.At night I seem okay till the early hours and then everywhere hurts a deep ache in the muscles all over that wears off a bit as the day goes on I use heat pad on neck and shoulders which helps,going up to 8mg I though would but do you think if will take more time it's been a week.

  • You don't know until you try I'm afraid.

    But honestly - if you have problems repeatedly then it is your body telling you there is something going on. Some people don't have raised ESR/CRP again as long as they are on pred - it is just so.

    What do you call the early hours though? 5am? Or earlier? If you try taking your pred in the late evening, does that make the early morning better?

  • It's about 3 30 40 I will try the evening thanks

  • I suggest you mention that to your rheumy at some point. One disorder that may be confused with PMR at diagnosis can cause night time pain and patients complain of being woken at that sort of time or earlier. PMR pain is usually a bit later. Just a thought.

  • What disorder were you thinking of I have had thyroid test that was ok

  • There are forms of inflammatory arthritis called spondyloarthropathy. Night time pain is characteristic of ankyolosing spondylitis.

  • What would the treatment be for that

  • Different medication - anti-TNF biologics. Pred will help but typically the problems return in full force as you lower the dose. If there is an alternative to pred for something it is always a plus - none for PMR yet though.

  • Thanks for all your advice. I managed to speak to Dr this morning having blood test later and will see what he says tomorrow following results.

You may also like...